Advertisement

Order

pp 1–27 | Cite as

Comparing Dushnik-Miller Dimension, Boolean Dimension and Local Dimension

  • Fidel Barrera-Cruz
  • Thomas Prag
  • Heather C. SmithEmail author
  • Libby Taylor
  • William T. Trotter
Article
  • 1 Downloads

Abstract

The original notion of dimension for posets is due to Dushnik and Miller and has been studied extensively in the literature. Quite recently, there has been considerable interest in two variations of dimension known as Boolean dimension and local dimension. For a poset P, the Boolean dimension of P and the local dimension of P are both bounded from above by the dimension of P and can be considerably less. Our primary goal will be to study analogies and contrasts among these three parameters. As one example, it is known that the dimension of a poset is bounded as a function of its height and the tree-width of its cover graph. The Boolean dimension of a poset is bounded in terms of the tree-width of its cover graph, independent of its height. We show that the local dimension of a poset cannot be bounded in terms of the tree-width of its cover graph, independent of height. We also prove that the local dimension of a poset is bounded in terms of the path-width of its cover graph. In several of our results, Ramsey theoretic methods will be applied.

Keywords

Dimension Boolean dimension Local dimension Tree-width Path-width Ramsey theory 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgments

Our work has benefited considerably through collaboration, and a touch of competition, with our colleagues Stefan Felsner, Gwenaël Joret, Tamás Mészáros, Piotr Micek and Bartosz Walczak. Smith was supported in part by NSF-DMS grant 1344199.

References

  1. 1.
    Barrera-Cruz, F., Felsner, S., Mészáros, T., Micek, P., Smith, H., Taylor, L., Trotter, W.T.: Separating tree-chromatic number from path-chromatic number. J. Combin. Theory Ser. B 138, 206–218 (2019)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Biró, C., Hamburger, P., Pór, A., Trotter, W.T.: Forcing posets with large dimension to contain large standard examples. Graphs Combin. 32, 861–880 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bosek, B., Grytczuk, J., Trotter, W.T.: Local dimension is unbounded for planar posets. arXiv:1712.06099
  4. 4.
    Dilworth, R.P.: A decomposition theorem for partially ordered sets. Ann. Math. (2) 41, 161–166 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Dushnik, B.: Concerning a certain set of arrangements. Proc. Amer. Math. Soc. 1, 788–796 (1950)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Dushnik, B., Miller, E.W.: Partially ordered sets. Amer. J. Math. 63, 600–610 (1941)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Felsner, S., Mészáros, T., Micek, P.: Boolean dimension and Tree-width. arXiv:1707.06114
  8. 8.
    Felsner, S., Trotter, W.T., Wiechert, V.: The dimension of posets with planar cover graphs. Graphs Combin. 31, 927–939 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Gambosi, G., Nešetřil, J., Talamo, M.: Posets, Boolean representations and quick path searching. In: Automata, Languages and Programming, 14th International Colloquium, ICALP87, Proceedings, Lecture Note Series in Computer Science, vol. 267, pp 404–424 (1987)Google Scholar
  10. 10.
    Gambosi, G., Nešetřil, J., Talamo, M.: On locally presented posets. Theoret. Comput. Sci. 70, 251–260 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Graham, R.L., Rothschild, B.L., Spencer, J.H.: Ramsey Theory, 2nd edn. Wiley, New York (1990)zbMATHGoogle Scholar
  12. 12.
    Hiraguchi, T.: On the dimension of orders. Sci. Rep. Kanazawa Univ. 4, 1–20 (1955)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Hoşten, S., Morris, W.D.: The dimension of the complete graph. Discrete Math. 201, 133–139 (1998)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Howard, D.M., Streib, N., Trotter, W.T., Walczak, B., Wang, R.: Dimension of posets with planar cover graphs excluding two long incomparable chains. J. Combin. Theory Ser. A 164, 1–23 (2019)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Joret, G., Micek, P., Milans, K., Trotter, W.T., Walczak, B., Wang, R.: Tree-width and dimension. Combinatorica 36, 431–450 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Joret, G., Micek, P., Ossona de Mendez, P., Wiechert, V.: Nowhere dense graph classes and dimension. arXiv:1708.05424
  17. 17.
    Joret, G., Micek, P., Wiechert, V.: Planar posets have dimension at most linear in their height. SIAM J. Discrete Math. 34(1), 2754–2790 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Joret, G., Micek, P., Trotter, W.T., Wang, R., Wiechert, V.: On the dimension of posets with cover graphs of tree-width 2. Order 34, 185–234 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Kelly, D.: On the dimension of partially ordered sets. Discrete Math. 35, 135–156 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kim, J., Martin, R.R., Masařík, T., Shull, W., Smith, H., Uzzell, A., Wang, Z.: On difference graphs and the local dimension of posets. arXiv:1803.08641
  21. 21.
    Kimble, R.J.: Extremal Problems in Dimension Theory for Partially Ordered Sets, Ph.D. Thesis, Massachusetts Institute of Technology (1973)Google Scholar
  22. 22.
    Kimble, R.J.: Personal communicationGoogle Scholar
  23. 23.
    Kleitman, D.J., Markovsky, G.: On Dedekind’s problem: The number of isotone Boolean functions, II. Trans. Amer. Math. Soc. 213, 373–390 (1975)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Kozik, J., Krawczyk, T., Micek, P., Trotter, W.T.: Personal communicationGoogle Scholar
  25. 25.
    Mészáros, T., Micek, P., Trotter, W.T.: Boolean dimension, components and blocks. arXiv:1801.00288
  26. 26.
    Micek, P., Walczak, B.: Personal communicationGoogle Scholar
  27. 27.
    Milliken, K.: A Ramsey theorem for trees. J. Combin. Theory Ser. A 26, 215–237 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Nešetřil, J., Pudlák, P.: A Note on Boolean dimension of posets, irregularities of partitions. Algorithms Combin. 8, 137–140 (1989)zbMATHGoogle Scholar
  29. 29.
    Spencer, J.: Minimal scrambling sets of simple orders. Acta Math. Hungar. 22, 349–353 (1972)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Streib, N., Trotter, W.T.: Dimension and height for posets with planar cover graphs. Europ. J. Comb. 35, 474–489 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Trotter, W.T.: Irreducible posets with arbitrarily large height exist. J. Combin. Theory Ser. A 17, 337–344 (1974)CrossRefzbMATHGoogle Scholar
  32. 32.
    Trotter, W.T.: Inequalities in dimension theory for posets. Proc. Amer. Math. Soc. 47, 311–316 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Trotter, W.T.: Combinatorics and Partially Ordered Sets: Dimension Theory. The Johns Hopkins University Press, Baltimore (1992)zbMATHGoogle Scholar
  34. 34.
    Trotter, W.T., Moore, J.I.: The dimension of planar posets. J. Combin. Theory Ser. B 21, 51–67 (1977)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Trotter, W.T., Walczak, B.: Boolean dimension and local dimension. Elec. Notes Discret. Math. 61, 1047–1053 (2017)CrossRefzbMATHGoogle Scholar
  36. 36.
    Trotter, W.T., Wang, R.: Planar posets, dimension, breadth and the number of minimal elements. Order 33, 333–346 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Ueckerdt, T.: Personal communicationGoogle Scholar
  38. 38.
    Trotter, W.T., Walczak, B., Wang, R.: Dimension and Cut Vertices: An Application of Ramsey Theory, Connections in Discrete Mathematics. In: Butler, S. et al. (eds.) , pp 187–199. Cambridge University Press (2018)Google Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.SunnyvaleUSA
  2. 2.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA
  3. 3.Department of Mathematics and Computer ScienceDavidson CollegeDavidsonUSA
  4. 4.Department of MathematicsStanford UniversityStanfordUSA

Personalised recommendations